Alert archive / Kansas / Red Flag Warnings in 2023

Red Flag Warning 4, NWS Dodge City, KS

February 27, 202315 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Feb 27, 2023, 12:45 PM CST for 15 counties in Kansas. It took effect at Feb 28, 2023, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 2023, 12:45 PM CST (18:45 UTC)
In effect from
Feb 28, 2023, 12:00 PM CST
Expired
Feb 28, 2023, 6:00 PM CST
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Meade County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -147 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2502 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-147 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

604 
WWUS83 KDDC 271845
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1245 PM CST Mon Feb 27 2023

...Critical Risk of Wildfire Spread Tuesday Afternoon...

KSZ061-074-075-084-085-281200-
/O.UPG.KDDC.FW.A.0004.230228T1800Z-230301T0000Z/
/O.NEW.KDDC.FW.W.0004.230228T1800Z-230301T0000Z/
Hamilton-Stanton-Grant-Morton-Stevens-
1245 PM CST Mon Feb 27 2023 /1145 AM MST Mon Feb 27 2023/

...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST/ TO 6 PM
CST /5 PM MST/ TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 061, 074, 075, 084, AND 085...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon CST /11 AM MST/ to 6 PM CST /5 PM MST/ Tuesday. The
Fire Weather Watch is no longer in effect.

* AFFECTED AREA...In Kansas, Fire Weather Zone 061 Hamilton, 
  Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, 
  Fire Weather Zone 084 Morton and Fire Weather Zone 085 Stevens.

* WINDS...West 25 to 35 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Given the ongoing drought and widespread dry dormant
  fuels, any ignitions Tuesday afternoon will have the potential
  to burn out of control quickly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ062-076-086>088-281200-
/O.NEW.KDDC.FW.W.0004.230228T1800Z-230301T0000Z/
Kearny-Haskell-Seward-Meade-Clark-
1245 PM CST Mon Feb 27 2023

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM CST TUESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 062, 076,
086, 087, AND 088...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 6 PM CST Tuesday.

* AFFECTED AREA...In Kansas, Fire Weather Zone 062 Kearny, Fire 
  Weather Zone 076 Haskell, Fire Weather Zone 086 Seward, Fire 
  Weather Zone 087 Meade and Fire Weather Zone 088 Clark.

* WINDS...West 25 to 35 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Given the ongoing drought and widespread dry dormant
  fuels, any ignitions Tuesday afternoon will have the potential
  to burn out of control quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Turner

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
3 follow-up statements
575 
WWUS83 KDDC 280833
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
233 AM CST Tue Feb 28 2023

...Critical Risk of Wildfire Spread Tuesday Afternoon...

KSZ063-077-010000-
/O.EXA.KDDC.FW.W.0004.230228T1800Z-230301T0000Z/
Finney-Gray-
233 AM CST Tue Feb 28 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
063 AND 077...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 6 PM CST this evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 063 Finney and 
  Fire Weather Zone 077 Gray.

* WINDS...West 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Given the ongoing drought and widespread dry dormant 
  fuels, any ignitions Tuesday afternoon will have the potential 
  to burn out of control quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ061-062-074>076-084>088-010000-
/O.CON.KDDC.FW.W.0004.230228T1800Z-230301T0000Z/
Hamilton-Kearny-Stanton-Grant-Haskell-Morton-Stevens-Seward-Meade-
Clark-
233 AM CST Tue Feb 28 2023 /133 AM MST Tue Feb 28 2023/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CST /11 AM MST/
TODAY TO 6 PM CST /5 PM MST/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061, 062, 074, 075, 076,
084, 085, 086, 087, AND 088...

* AFFECTED AREA...In Kansas, Fire Weather Zone 061 Hamilton, 
  Fire Weather Zone 062 Kearny, Fire Weather Zone 074 Stanton, 
  Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, 
  Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, 
  Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade and 
  Fire Weather Zone 088 Clark.

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Given the ongoing drought and widespread dry dormant 
  fuels, any ignitions Tuesday afternoon will have the potential 
  to burn out of control quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
639 
WWUS83 KDDC 281908
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
108 PM CST Tue Feb 28 2023

...Critical Risk of Wildfire Spread Tuesday Afternoon...

KSZ043-064-078-010000-
/O.EXA.KDDC.FW.W.0004.000000T0000Z-230301T0000Z/
Scott-Hodgeman-Ford-
108 PM CST Tue Feb 28 2023

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 043, 064,
AND 078...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 6 PM CST this evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 043 Scott, Fire 
  Weather Zone 064 Hodgeman and Fire Weather Zone 078 Ford.

* WINDS...West 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Given the ongoing drought and widespread dry dormant 
  fuels, any ignitions Tuesday afternoon will have the potential 
  to burn out of control quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ061>063-074>077-084>088-010000-
/O.CON.KDDC.FW.W.0004.000000T0000Z-230301T0000Z/
Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-Morton-Stevens-
Seward-Meade-Clark-
108 PM CST Tue Feb 28 2023 /1208 PM MST Tue Feb 28 2023/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 061, 062, 063, 074, 075, 076, 077, 084, 085, 086, 087, AND
088...

* AFFECTED AREA...In Kansas, Fire Weather Zone 061 Hamilton, 
  Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, 
  Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, 
  Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, 
  Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, 
  Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade and 
  Fire Weather Zone 088 Clark.

* WINDS...West 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Given the ongoing drought and widespread dry dormant 
  fuels, any ignitions Tuesday afternoon will have the potential 
  to burn out of control quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

Springer
491 
WWUS83 KDDC 010006
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
606 PM CST Tue Feb 28 2023



KSZ043-061>064-074>078-084>088-010115-
/O.EXP.KDDC.FW.W.0004.000000T0000Z-230301T0000Z/
Scott-Hamilton-Kearny-Finney-Hodgeman-Stanton-Grant-Haskell-Gray-
Ford-Morton-Stevens-Seward-Meade-Clark-
606 PM CST Tue Feb 28 2023 /506 PM MST Tue Feb 28 2023/

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 043, 061, 062, 063, 064, 074,
075, 076, 077, 078, 084, 085, 086, 087, AND 088...

West winds were rapidly decreasing in strength, so the Red Flag
Warning was allowed to expire.

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Feb 27, 12:00 PM CST, 45 minutes earlier.

Area forecast discussion, Feb 27, 12:00 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1200 PM CST Mon Feb 27 2023

...Updated Short Term...

.SHORT TERM...(This afternoon through Tuesday night)
Issued at 1200 PM CST Mon Feb 27 2023

Midday infrared satellite imagery revealed a perfectly clear sky
over southwest Kansas and the adjoining region, with a very strong
subsidence field behind the departing cyclone. Elevated northwest
winds currently (still gusting near 45 mph at Hays) will diminish
rapidly this afternoon as pressure gradients collapse. There was
no cold air tap behind this storm system, as such with some
westerly downslope component, temperatures will warm easily into
the lower to mid 60s this afternoon.

Winds will trend light and variable around sunset, then light
northeast tonight behind a very weak cold front. Sunrise
temperatures Tuesday will not be far from normal for the last day
of February, in the mid 20s to lower 30s. Some models suggest some
patchy radiation fog may occur near sunrise, but widespread
reductions to visibility are not currently expected.

Unseasonably mild and windy on Tuesday, under enhanced WSWly
midlevel flow aloft. After about 10 am, southwest to west winds
will increase sharply, in a well-mixed warm dry boundary layer.
Per usual, followed the strongest wind guidance available, with
gusts easily near 40 mph, across the central and western zones.
With the direct downslope component and 1-2C of warming at 850 mb
over Monday, temperatures will warm a few more degrees, well into
the 60s Tuesday afternoon. Where this downslope fetch is
maintained over the most terrain, from the Red Hills to Barber
county, lower to mid 70s are expected.

.LONG TERM...(Tuesday night through Sunday)
Issued at 321 AM CST Mon Feb 27 2023

Key message :

- Colder with snow/travel impacts possible Thursday
- Single digit wind chills likely by Thursday night / Friday morning
- warming into the weekend and beyond

The synoptic pattern remains active though the week. Initially on
Tuesday a brief return to southwest downslope flow – resulting in
light to moderate westerly surface winds. This is very brief
however as the next fast moving impulse in the westerlies looks
to lift into the Rockies helping carve out a resulting lee surface
low before a cold front spills south into western Kansas no later
than Wednesday evening. The following 24 hours will see a
strongly amplified , positively tilted upper trough dig an upper
low into the New Mexico/Permian Basin region. A convincing signal
is present in the deterministic models for some semblance of a
snow band, that will be dependent on the magnitude of the moisture
and fgen, over west central Kansas. A perusal of the EC and
Canadian ensemble members shows a high probability of snow and
plenty of support to suggest impacts as well with a few inches
possible – seemingly suggesting more of a spatial uncertainty.

Post cold frontal air and winds will lead to another very cold,
or maybe two, days with wind chills at least in the single digits,
if not Thursday then certainly by Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1041 AM CST Mon Feb 27 2023

Excellent flying weather has returned to the airports for most of
this TAF cycle. VFR/SKC will continue through 06z Tue, with an
increase in mid level clouds expected Tuesday morning. Patchy
areas of radiation fog are expected Tuesday morning with a clear
sky, light wind regime. Kept fog out of the TAFs for now, but this
will be examined again for the 00z TAFs. Elevated northwest winds
currently will weaken rapidly this afternoon as pressure
gradients collapse. A weak northeast wind shift is expected
overnight. After 15z Tue, strong W/SW winds are expected at
GCK/DDC/LBL with gusts to near 35 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  29  66  28 /   0   0   0   0
GCK  62  27  63  24 /   0   0   0   0
EHA  64  30  67  26 /   0   0   0   0
LBL  64  28  66  25 /   0   0   0   0
HYS  61  28  66  27 /   0   0   0   0
P28  69  33  71  34 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Tuesday afternoon for KSZ061-074-075-084-085.

&&

SHORT TERM...Turner
LONG TERM...99
AVIATION...Turner
Hazardous weather outlook, Feb 27, 3:42 AM CST, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
342 AM CST Mon Feb 27 2023

KSZ030-031-043>046-061>066-074>081-084>090-280945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
342 AM CST Mon Feb 27 2023 /242 AM MST Mon Feb 27 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Fog may develop overnight, from around Scott City to Dodge City
becoming locally dense by early Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Near critical to critical fire weather conditions are expected on
Tuesday afternoon. A Fire Weather Watch is in effect for Tuesday
afternoon. Please see the Watch message for details.

Snow is likely on Thursday, with plenty of uncertainty with
respect to areal coverage and amounts. The best indications at
this time are that accumulating snow might be focused over the
western and northern sections, with the least or none at all
around Medicine Lodge. Travel impacts are possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Feb 27, 8:09 AM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
809 AM CST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     1 N RANSOM              38.65N 99.93W
02/26/2023                   NESS               KS   PUBLIC

            REPORTS OF A ROOF OVER A DECK BLOWN OFF AND
            SHED DAMAGE...TIME ESTIMATE BASED OFF RADAR
            AND WHEN THE PHOTOS WERE TAKEN.

&&

GT
Local storm report, Feb 27, 9:37 AM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
937 AM CST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 AM     TSTM WND DMG     5 NNW THE HAGGARD ELEVA 37.69N 100.37W
02/27/2023                   GRAY               KS   PUBLIC

            SOCIAL MEDIA PHOTOS OF IRRIGATION PIVOTS
            FLIPPED TIME ESTIMATES BASED OFF RADAR.

&&

GT
Local storm report, Feb 27, 10:27 AM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1027 AM CST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND DMG     2 E MEADE STATE PARK    37.17N 100.40W
02/26/2023                   MEADE              KS   PUBLIC

            SOCIAL MEDIA REPORT OF FLIPPED IRRIGATION
            PIVOTS WITH ALSO A PHOTO OF A POSSIBLE
            FUNNEL CLOUD TIME ESTIMATE BASED OFF RADAR.

&&
Local storm report, Feb 27, 10:28 AM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
1028 AM CST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND DMG     5 NNW THE HAGGARD ELEVA 37.69N 100.37W
02/26/2023                   GRAY               KS   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5
            NNW THE HAGGARD ELEVATOR. SOCIAL MEDIA
            PHOTOS OF IRRIGATION PIVOTS FLIPPED TIME
            ESTIMATES BASED OFF RADAR.

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 6:04 PM CSTTornado WarningDDCFord, Hodgeman11 min
Feb 26, 6:05 PM CSTTornado WarningDDCHodgeman, Ness10 min
Feb 26, 6:24 PM CSTSevere Thunderstorm Warning Considerable damage threatDDCEllis, Hodgeman, Ness, Pawnee, Rush, Trego51 min
Feb 26, 6:47 PM CSTSpecial Weather StatementDDCComanche28 min
Feb 26, 6:48 PM CSTSpecial Weather StatementDDCEdwards, Pawnee, Rush, Stafford27 min
Feb 26, 7:26 PM CSTSpecial Weather StatementDDCBarber34 min
Feb 26, 7:31 PM CSTSpecial Weather StatementDDCPratt29 min
Feb 26, 7:57 PM CSTSpecial Weather StatementDDCBarber33 min
Feb 26, 8:22 PM CSTSevere Thunderstorm WarningDDCBarber23 min
Feb 27, 3:19 AM CSTFire Weather WatchDDCGrant, Hamilton, Morton, Stanton, Stevens9 hr

Nearby

Red Flag Warnings in Kansas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.